Alert archive / Iowa / Flash Flood Warnings in 2017

Flash Flood Warning 25, NWS Quad Cities, IA

September 21, 2017Jefferson County, Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Sep 21, 2017, 3:45 AM CDT for Jefferson County, Keokuk County, Washington County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2017, 3:45 AM CDT (08:45 UTC)
Expired
Sep 21, 2017, 9:45 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 8:52 AM CDTHEAVY RAIN 5.352 Sse Fairfield, IA
Sep 21, 9:38 AM CDTHEAVY RAIN 4.5Batavia, IAEVENT TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS53 KDVN 210845
FFWDVN
IAC101-107-183-211445-
/O.NEW.KDVN.FF.W.0025.170921T0845Z-170921T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
345 AM CDT THU SEP 21 2017

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Southeastern Keokuk County in southeastern Iowa...
  Southwestern Washington County in southeastern Iowa...
  Jefferson County in southeastern Iowa...

* Until 945 AM CDT Thursday

* At 344 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 2 to 4 inches 
  of rain have already fallen across the warned area. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Fairfield, Washington, Brighton, Richland, Batavia, Libertyville,
  Lockridge, Maharishi Vedic City, Packwood, Pleasant Plain, Coppock,
  Abingdon, Ollie, Glasgow, Pekin, Germanville, Jefferson County
  Park, Collett, Lake Darling State Park and Round Prairie Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4124 9217 4133 9170 4116 9171 4116 9172
      4091 9172 4090 9218

$$

MCCLURE
3 follow-up statements
920 
WGUS73 KDVN 210947
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
447 AM CDT THU SEP 21 2017

IAC101-107-183-211445-
/O.CON.KDVN.FF.W.0025.000000T0000Z-170921T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-Washington IA-Jefferson IA-
447 AM CDT THU SEP 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
SOUTHEASTERN KEOKUK...SOUTHWESTERN WASHINGTON AND JEFFERSON
COUNTIES...

At 446 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Two to four inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Fairfield, Washington, Brighton, Richland, Batavia, Libertyville,
Lockridge, Maharishi Vedic City, Packwood, Pleasant Plain, Coppock,
Abingdon, Ollie, Glasgow, Pekin, Germanville, Jefferson County Park,
Collett, Lake Darling State Park and Round Prairie Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4124 9217 4133 9170 4116 9171 4116 9172
      4091 9172 4090 9218

$$

MCCLURE
580 
WGUS73 KDVN 211402
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
902 AM CDT THU SEP 21 2017

IAC101-107-183-211445-
/O.CON.KDVN.FF.W.0025.000000T0000Z-170921T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-Washington IA-Jefferson IA-
902 AM CDT THU SEP 21 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
SOUTHEASTERN KEOKUK...SOUTHWESTERN WASHINGTON AND JEFFERSON
COUNTIES...

At 900 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 3 to 7 inches of rain have fallen. 

Some locations that will experience flooding include...
Fairfield, Washington, Brighton, Richland, Batavia, Libertyville,
Lockridge, Maharishi Vedic City, Packwood, Pleasant Plain, Coppock,
Abingdon, Ollie, Glasgow, Pekin, Germanville, Jefferson County Park,
Collett, Lake Darling State Park and Round Prairie Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are low water crossings which are potentially
dangerous in heavy rain. Do not attempt to cross flooded roads. Find
an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4124 9217 4133 9170 4116 9171 4116 9172
      4091 9172 4090 9218

$$

Gibbs
922 
WGUS73 KDVN 211444
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
944 AM CDT THU SEP 21 2017

IAC101-107-183-211452-
/O.EXP.KDVN.FF.W.0025.000000T0000Z-170921T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-Washington IA-Jefferson IA-
944 AM CDT THU SEP 21 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KEOKUK...SOUTHWESTERN
WASHINGTON AND JEFFERSON COUNTIES WILL EXPIRE AT 945 AM CDT...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Light to moderate rain is expected to continue for the next 
couple of hours. No additional flooding is expected. Please continue 
to heed any remaining road closures.

LAT...LON 4124 9217 4133 9170 4116 9171 4116 9172
      4091 9172 4090 9218

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:29 AM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 21, 12:29 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1229 AM CDT Thu Sep 21 2017

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 256 PM CDT Wed Sep 20 2017

18Z surface data has the cold front from northwest Wisconsin,
through central Iowa and into northeast Kansas. Although not
indicated in the surface data, satellite suggests a weak low in the
cloud fields moving northeast along the front in Iowa. Dew points
ahead of the front were in the 60s to lower 70s. Behind the front
dew points were in the 40s and 50s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 256 PM CDT Wed Sep 20 2017

Convection has initiated just prior to peak heating along the front
in northeast Iowa with additional storms developing further south
into central Iowa.

Through late afternoon convection should be confined near the front.
However, the instability that had developed in the full sun ahead of
the front should result in another band of convection developing
along or just west of the Mississippi just prior to sunset.

The inferred wave in satellite should aid in convection expanding in
areal coverage during the evening. However, overall coverage should
remain scattered.

The severe potential still looks low. However, the inferred wave in
satellite data may help to enhance storm development and allow a few
severe storms to develop. If this does occur, the primary risk would
be wind and possibly hail.

Late tonight convection will slowly decrease in areal coverage as
the front washes out across the area. The light winds combined with
the humid airmass should allow patchy fog to develop that may
increase in areal coverage prior to sunrise. Clouds across the area
may help to limit how thick the fog gets but some patchy dense fog
is possible in river valleys and low lying areas.

On Thursday, any lingering rain/fog will dissipate during the
morning and skies will slowly clear. How long the clouds hold during
the morning will dictate how warm it gets during the afternoon.
However, it does look to be another very warm and humid day.

Refer to the climate section for record highs over the next few
days.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 256 PM CDT Wed Sep 20 2017

Little change in the long term forecast with this iteration as
guidance continues ridging and above normal temps into the weekend.
Later in the period a chance for showers and storms returns as a the
ridge breaks down and the L/W trof advects east.

Friday through the Weekend...After today's high temperatures
guidance with highs in the 90s look likely Friday into Saturday
before lower H85 temps advect into the area.  Saturday looks to
possibly set new record highs at a couple of sites.  Spread in the
high temperature guidance has decreased in the latest run of the
synoptic models leading to higher confidence in forecast highs.
Regardless, these temperatures are going to feel more like July than
late September.

Into next week, agreement between guidance is for the L/W trof to
shift back to the east across our area.  With it a series of
shortwaves are forecast to affect the central Plains starting
Monday.  Each of these waves will lead to summer like convection.
Eventually all of the guidance has a robust wave with cold front
moving in.  Temperatures are expected to drop to more seasonable
later in the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1222 AM CDT Thu Sep 21 2017

Thunderstorms continue to train/move acrs the same areas from the
west-southwest through the MLI VCNTY, and should do so through 3-4
AM this morning before finally decreasing and shifting south. The
BRL site may have a window of sctrd showers and storms in it's
VCNTY from 2 AM through around 5 AM or so. Thunderstorms may
produce west wind gusts over 30 KTs and reduced VSBYs to under a
mile at times through 3 AM CDT. Will have to watch for fog
development then further to the north at CID and DBQ in variable
sfc wind flow and moisture convergent areas. MLI and BRL may have
at least MVFR fog as well after the rain ends and before south
winds increase by mid morning. South winds and VFR conditions then
overtake all TAF sites as Thu progresses-late morning into
afternoon.    ..12..

&&

.CLIMATE...
ISSUED AT 256 PM CDT Wed Sep 20 2017

Record Highs for September 20...

Moline.........92 in 1931
Cedar Rapids...93 in 1931
Dubuque........92 in 1895
Burlington.....93 in 1940

Record Highs for September 21...

Moline.........92 in 2007
Cedar Rapids...93 in 1920
Dubuque........94 in 1891
Burlington.....94 in 1908

Record Highs for September 22...

Moline.........95 in 1937
Cedar Rapids...94 in 1930
Dubuque........92 in 1937
Burlington.....94 in 1937 and other years

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...12
CLIMATE...08
Hazardous weather outlook, Sep 20, 7:46 AM CDT, 19 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
746 AM CDT Wed Sep 20 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
746 AM CDT Wed Sep 20 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms late this afternoon and tonight,
as a cold front sags into the region. There is a low risk of severe
weather with these storms, mainly from 5 pm to 11 pm, with large
hail and damaging winds being the primary threats.

Afternoon heat index readings are expected to top out in the
lower to middle 90s across portions of east central and
southeast Iowa, northeast Missouri, and northwest and west
central Illinois.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A few thunderstorms with a lightning threat may linger into mid
Thursday morning before they diminish.

Unseasonably warm temperatures will combine with increasing
humidity to produce heat index readings in the low to mid 90s
Thursday afternoon through Friday, and in the lower 90s for
Saturday afternoon.

Thunderstorm chances return to the Outlook Area from late Monday
into Tuesday. It is too early to determine if there will be any
severe weather threat early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

In the hours before

Special weather statement, Sep 20, 11:49 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1149 PM CDT WED SEP 20 2017

ILC161-IAC163-210515-
Rock Island-Scott-
1149 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCK ISLAND AND
SOUTHEASTERN SCOTT COUNTIES UNTIL 1215 AM CDT...

At 1146 PM CDT, a strong thunderstorm was located near Eldridge, or
near Bettendorf, moving east at 40 mph.

Winds of 30 to 45 mph can be expected with this storm.

Locations impacted include...
Davenport, Bettendorf, East Moline, Eldridge, Le Claire, Hampton,
Port Byron, Rapids City, Princeton, Cordova, Riverdale, Panorama
Park, Pleasant Valley, Campbells Island, Illiniwek Forest Preserve,
Princeton Wildlife Area, Davenport Municipal Airport, Fishermans
Corner, Joslin and Rock Island Arsenal.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 4.
 Interstate 80 in Iowa between mile markers 295 and 306.
 Interstate 80 in Illinois between mile markers 1 and 2.
 Interstate 88 between mile markers 6 and 8.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4152 9058 4165 9061 4173 9025 4156 9020
TIME...MOT...LOC 0446Z 257DEG 33KT 4162 9053

MCCLURE
Local storm report, Sep 21, 12:26 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1226 AM CDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     DEWITT                  41.82N 90.55W
09/20/2017  M51.00 MPH       CLINTON            IA   MESONET

            MEASURED AT THE DEWITT IOWA RWIS STATION

0850 PM     TSTM WND GST     4 SSW BETTENDORF        41.52N 90.51W
09/20/2017  M50.00 MPH       ROCK ISLAND        IL   MESONET

            MEASURED AT THE QUAD CITIES RWIS STATION

&&

MCCLURE
Special weather statement, Sep 21, 12:30 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1230 AM CDT THU SEP 21 2017

ILC161-IAC139-163-210615-
Rock Island-Scott-Muscatine-
1230 AM CDT THU SEP 21 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ROCK ISLAND...
SOUTHWESTERN SCOTT AND CENTRAL MUSCATINE COUNTIES UNTIL 115 AM CDT...

At 1229 AM CDT, strong thunderstorms were located over Muscatine
and Illinois City, moving east at 20 mph.

Winds of 30 to 45 mph are likely with these storms.

Locations impacted include...
Muscatine, Blue Grass, Buffalo, Andalusia, Fruitland, Reynolds,
Taylor Ridge, Montpelier, Illinois City, Fairport, Edgington, Clark's
Ferry Recreation Area, West Lake Park, New Era, Buffalo Shores,
Ardon, Muscatine Municipal Airport, Loud Thunder Scout Camp, Midway
Beach and Loud Thunder Forest Preserve.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4149 9121 4154 9068 4133 9065 4134 9120
TIME...MOT...LOC 0529Z 261DEG 18KT 4142 9110

MCCLURE
Local storm report, Sep 21, 1:11 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 AM CDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 AM     HEAVY RAIN       DAVENPORT MUNICIPAL AIR 41.62N 90.58W
09/21/2017  M3.35 INCH       SCOTT              IA   OFFICIAL NWS OBS

            RAINFALL SINCE 7 PM.

&&

MCCLURE
Local storm report, Sep 21, 1:50 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 AM CDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     FLASH FLOOD      DAVENPORT               41.56N 90.60W
09/21/2017                   SCOTT              IA   LAW ENFORCEMENT

            VEHICLES STALLED WITH WATER UP TO THE DOORS AT THE
            INTERSECTIONS OF FAIRMOUNT AND LOCUST STREETS, AND CLARK
            AVENUE AND DENISON STREET.

&&

MCCLURE
Special weather statement, Sep 21, 2:57 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
257 AM CDT Thu Sep 21 2017

IAZ076>078-087>089-ILZ024-211000-
Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Mercer-
Including the cities of Sigourney, Washington, Wapello,
Fairfield, Mount Pleasant, Burlington, and Aledo
257 AM CDT Thu Sep 21 2017

...Heavy rain and Frequent Lightning with Thunderstorms Early This
Morning...

At 250 AM CDT, National Weather Service Doppler Radar indicated
thunderstorms across much of the early early this morning.
The thunderstorms were moving eastward at around 20 mph.
Torrential rainfall is occurring with these storms, with
rainfall rates in excess of 1 inch per hour. This may cause
localized flooding. Motorists should be prepared for ponding water
on roadways and periods of poor visibility. In addition, frequent
and dangerous cloud to ground lightning can be expected with
these storms. When thunderstorms are occurring, move indoors. Do
not stand by windows. Avoid using telephones and electrical
appliances until the storm has passed.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:38 PM CDTSpecial Weather StatementDVNClinton, Scott67 min
Sep 20, 7:40 PM CDTSpecial Weather StatementDVNClinton, Scott65 min
Sep 20, 7:58 PM CDTSevere Thunderstorm WarningDVNScott47 min
Sep 20, 8:37 PM CDTFlash Flood WarningDVNScott6 hr
Sep 20, 9:56 PM CDTSpecial Weather StatementDVNMuscatine, Scott94 min
Sep 20, 10:47 PM CDTSpecial Weather StatementDVNScott43 min
Sep 20, 11:49 PM CDTSpecial Weather StatementDVNScott26 min
Sep 21, 12:30 AM CDTSpecial Weather StatementDVNMuscatine45 min
Sep 21, 2:08 AM CDTFlash Flood WarningDVNMuscatine, Scott6 hr
Sep 21, 8:49 AM CDTSpecial Weather StatementDVNClinton56 min
Sep 21, 9:30 AM CDTSpecial Weather StatementDVNLee75 min

Nearby

Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.